Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Houston/Galveston, TX

May 13, 200411 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 2:30 PM CDT for 11 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 2:30 PM CDT (19:30 UTC)
Expired
May 13, 2004, 4:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Liberty County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 129 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 131930
FFWHOU
TXC041-051-185-225-291-313-339-373-407-455-471-132130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS
  TRINITY COUNTY IN SOUTHEAST TEXAS
  POLK COUNTY IN SOUTHEAST TEXAS
  MADISON COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS
  BRAZOS COUNTY IN SOUTHEAST TEXAS
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS
  BURLESON COUNTY IN SOUTHEAST TEXAS
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 430 PM CDT

* AT 230 PM CDT...NUMEROUS SHERIFFS OFFICES ACROSS SOUTHEAST TEXAS  
  COUNTIES ROUGHLY ALONG AND NORTH OF INTERSTATE 10 CONTINUE TO      
  REPORT FLOODING AND MANY ROADS UNDER WATER. RAINFALL RATES OF 1 TO 
  2 INCHES PER HOUR ARE OCCURRING WITH THE STRONGER STORMS AS THEY    
  MOVE EAST SOUTHEAST AT AROUND 15 MPH. ADDITIONAL SHOWERS AND       
  THUNDERSTORMS DEVELOPING IN THE HILL COUNTRY ARE MOVING EAST AND   
  NORTHEAST TOWARD SOUTHEAST TEXAS AND MAY BEGIN TO MOVE ACROSS      
  LOCATIONS NOT RECEIVING ANY RAIN AT THIS TIME. ANY ADDITIONAL      
  RAINFALL AT LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL TODAY MAY  
  LEAD TO ADDITIONAL FLOODING.

* FLOODING IS EXPECTED IN OR NEAR...
  LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 10.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3063 9467 3048 9493 3020 9514 3015 9531
          3015 9579 3030 9581 3030 9607 3050 9622
          3039 9667 3064 9699 3161 9537 3118 9490

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:12 PM CDT, 18 minutes earlier.

Area forecast discussion, May 13, 2:12 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT THU MAY 13 2004

.DISCUSSION...
A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO
PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED
WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN
FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED
AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL
GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT
MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST
A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON
COUNTIES UNTIL 6 PM.
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY.
SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  63 80 65 81 65 / 40 60 40 50 30
HOUSTON (IAH)          70 81 66 81 66 / 40 60 50 50 30
GALVESTON (GLS)        74 80 70 81 70 / 40 60 50 50 30

&&
Hazardous weather outlook, May 13, 8:49 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
849 AM CDT THU MAY 13 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
849 AM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT UNTIL 2 PM...

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO LINGER OVER
NORTHERN PORTIONS OF THE AREA THIS MORNING. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL AND VERY HEAVY RAINS. THESE STORMS
WILL INTERACT WITH THE LOW TO MID LEVEL WINDS AND HAVE THE POTENTIAL
TO PRODUCE ISOLATED TORNADOES THROUGH AT LEAST EARLY AFTERNOON.

LATER THIS AFTERNOON...ADDITIONAL STORM DEVELOPMENT IS FORECAST AS AN
UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST AND INTERACTS WITH THE
WARM MOIST AND UNCAPPED AIRMASS ALREADY IN PLACE. DAYTIME HEATING AND
THE MOVEMENT OF THE SEABREEZE INLAND WILL ALSO CONTRIBUTE TO THE
THREAT OF SEVERE STORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE.

HEAVY RAINS ARE ALSO POSSIBLE AREAWIDE THIS AFTERNOON. SOME LOCATIONS
IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS OF RAIN FROM
LAST NIGHT TO THE LAST COUPLE OF DAYS. RESIDENTS OF POLK...BURLESON...
BRAZOS...COLORADO...JACKSON...MATAGORDA AND WHARTON COUNTIES HAVE BEEN
THE HARDEST HIT THUS FAR. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH
WITH LOCALIZED AMOUNTS OF 3 TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN
ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY
THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY
RAINS.  THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE
AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST
TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO
EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT
BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 13, 8:40 AM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
840 AM CDT THU MAY 13 2004

TXZ164-176>179-195>200-211-212-131900-
AUSTIN-BRAZOS-BURLESON-GRIMES-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
840 AM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT THROUGH 2 PM FOR THE NORTHERN HALF OF
SOUTHEAST TEXAS...

A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH
OF I-10 THROUGH 2 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH...BURLESON...BRAZOS...GRIMES...MADISON...WASHINGTON...AUSTIN...
TRINITY...WALKER...WALLER...LIBERTY...MONTGOMERY...TRINITY AND SAN
JACINTO. THE HOUSTON METROPOLITAN AREA IS NOT INCLUDED IN THE WATCH
AT THIS TIME. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE
COAST LATER THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING
LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.
Special weather statement, May 13, 12:21 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ178-179-197-199-200-210>214-226-227-235>238-
132200-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT THROUGH 5 PM FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS...

A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH
OF I-10 THROUGH 5 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH...AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...
POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON.

THE HOUSTON METROPOLITAN AREA IS INCLUDED IN THE WATCH. NUMEROUS
THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.

TXZ164-176-177-195-196-198-132200-
BRAZOS-BURLESON-GRIMES-MADISON-TRINITY-WALKER-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR THIS AREA HAS BEEN
CANCELLED. THE SEVERE THUNDERSTORMS HAVE MOVED SOUTH...AND ARE NO
LONGER A SEVERE THREAT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:19 AM CDTSevere Thunderstorm WarningHGXBrazos26 min
May 13, 5:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
May 13, 6:00 AM CDTSevere Thunderstorm WarningHGXGrimes, Walker45 min
May 13, 6:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 13, 6:19 AM CDTTornado WarningHGXBrazos, Burleson26 min
May 13, 6:30 AM CDTFlash Flood WarningHGXBrazos, Burleson2 hr
May 13, 6:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min
May 13, 8:01 AM CDTSevere Thunderstorm WarningHGXPolk44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningHGXPolk41 min
May 13, 9:14 AM CDTTornado WarningHGXBrazos46 min
May 13, 9:25 AM CDTSevere Thunderstorm WarningHGXMadison65 min
May 13, 9:52 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison2 hr
May 13, 10:12 AM CDTSevere Thunderstorm WarningHGXHouston48 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningHGXMadison30 min
May 13, 10:44 AM CDTSevere Thunderstorm WarningHGXWalker61 min
May 13, 10:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison54 min
May 13, 11:12 AM CDTFlash Flood WarningHGXTrinity2 hr
May 13, 11:22 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson53 min
May 13, 11:32 AM CDTFlash Flood WarningHGXGrimes, Houston, Polk, San Jacinto, Walker3 hr
May 13, 11:39 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto66 min
May 13, 11:54 AM CDTTornado WarningHGXMontgomery66 min
May 13, 11:56 AM CDTTornado WarningHGXMontgomery64 min
May 13, 11:58 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison3 hr
May 13, 12:13 PM CDTFlash Flood WarningHGXMontgomery2 hr
May 13, 12:22 PM CDTSevere Thunderstorm WarningHGXLiberty68 min
May 13, 12:40 PM CDTTornado WarningHGXHarris, Liberty65 min
May 13, 1:15 PM CDTFlash Flood WarningHGXTrinity75 min
May 13, 1:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 1:38 PM CDTFlash Flood WarningHGXHarris, Waller, Washington112 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningHGXChambers60 min
May 13, 3:38 PM CDTSevere Thunderstorm WarningHGXColorado67 min
May 13, 3:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 4:33 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more3 hr
May 13, 4:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 4:52 PM CDTSevere Thunderstorm WarningHGXHarris, Waller38 min
May 13, 4:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 5:02 PM CDTSpecial Marine WarningHGX118 min
May 13, 5:04 PM CDTFlash Flood WarningHGXJackson2 hr
May 13, 5:07 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery53 min
May 13, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 13, 6:35 PM CDTFlash Flood WarningHGXJackson, Matagorda, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.